|Very confused about which meds to take
Sep 3, 2007
Hi there. Thanks for your time. I posted a question earlier and recieved a reply but i am now even more confused than i was before. I tested positive 4 weeks ago and have to go back again in 4 weeks to do more lab work, but my doctor is suggesting i start on Kaletra & Combivir. I have heard bad reports about both of these meds and It has been suggested that i go on Ritonavir & Atazanavir instead, but isn't Rotonavir part of the combination of Kaletra ? so whats the difference ? In addition i hear that Combivir has bad side effects and can enduce wasting, so Truvada has been suggested as a better option. I have also been told that NNRTI's are better than PIs and that i should go on Atripla ! I am getting freaked out by all this info and i need to get it straight in my head so i can challenge my doctor on it in 4 weeks when i see him again. Please help !
If you were my doctor what meds would you suggest for me ? I have no co infections, but i do have slightly high cholesterol which i am tring to correct with a fat free diet and daily work outs.
Note, my intial lab results were : CD4 284, v/l 98,000 - so it appears i have been infected for some time. Some clarity on this mess would be greatly appreciated.
Thanks very much
| Response from Dr. Young
Thank you for your post and reply.
There are a lot of options for first-line treatment. The really important thing to understand is that most are recommended by lengthy clinical trials experience and national treatment guidelines. It's also really important to understand that whatever you and your doctor choose to start with, should you run into difficulties, or simply change your mind- you can change your regimen to better suit your needs.
The regimen of lopinavir/ritonavir (Kaletra) with AZT/3TC (Combivir) remains one of the most studies regimens and despite years of newer drugs, remains on the US and international treatment guidelines. Not necessarily the most sexy- but sexy in this industry isn't necessarily the best, but the ones that have the best marketing strategies and glossy print ads. This regimen does have a somewhat higher pill count and is a twice daily regimen. For some patients, these alone are reasons not to use the regimen.
Yes, ritonavir (Norvir) with atazanavir (Reyataz) is an alternate protease regimen- and yes, ritonavir is in this as well as Kaletra. The difference? A lower pill burden and probably better tolerated as a once-daily combo. Downside? 'taz must be taken with food and needs to be used very carefully (if at all) if dosed with antacids. For patients who are challenged by these 'taz characteristics, we use fosamprenavir (Lexiva)- another ritonavir-boosted protease on the US treatment guidelines that doesn't have the diet or antacid restriction and in our hands is very well tolerated as a once-daily.
As for the Combivir side effects- it's true that this likely has more side effects than other first-line nuke backbones- with higher frequency of nausea and anemia; recent studies suggest that AZT-based nukes have a higher risk of lipo than tenofovir (Viread, Truvada) or abacavir (Ziagen, Epzicom) ones. I'd think that if your looking at a once-daily option, than the later combos of Truvada (as long as you don't have risks for kidney disease) or Epzicom (especially if matched with genetic, HLA testing) are going to be better tolerated.
Atripla (tenofovir/FTC/efavirenz) is clearly the easy choice when it comes to low pill count, once-daily regimens. It's crucial that baseline resistance testing has been done to make sure that you're not among the 10-15% of US patients that have the bad luck of having acquired drug resistant HIV. For some patients, there is pre-exisiting or strong risk factors (high blood pressure, diabetes, family history) for kidney disease- for these patients, I'm inclined to look at the possibility of using Epzicom (abacavir/3TC) with efavirenz (Sustiva) or a boosted PI. The former yields a 2-pill, once-daily regimen (only one more per day than Atripla) without any obvious risk of kidney disease.
Truvada (or Epzicom) with ritonavir-boosted atazanavir is very popular and very well tolerated; and it's only 3 pills once-daily. If you use fosamprenavir, you'd add one (or two) pills to this. In any event, we're still talking about low overall pill counts.
It's important to acknowledge that the risk of developing lipo appears to be higher with efavirenz-based regimens than with (surprise) with ritonavir-boosted lopinavir (Kaletra). Whether this will be true for other protease inhibitors remains to be seen, though it's my hunch that the current boosted PIs are more similar than dissimilar in this regard. In the same study, NNRTIs were marginally better than the PIs with regard to viral suppression- I think that this difference is small enough that other factors (pill count, co-payments, side effect profiles) play a similar degree of importance in deciding.
So, in sum, I'd agree that with your labs (if confirmed) it is time to start HIV medications. There isn't one best regimen for all patients. When I have this talk with my patients initiating medications, I start with the characteristics of the medication components- the pros and cons of each med (rather than the latest print ad). Since nearly all first-line regimens are once-daily and low pill count, I can largely set these parameters aside and talk about the side effects, toxicity, resistance patterns (both transmitted and the consequences of treatment failure) of each proposed regimen. When I do this, I find that different patients often choose different treatments-- exactly what individualized (rather than cookie cutter) medicine is all about.
Hope this helps. Be well. BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Sex With A Prostitute Risk Of Getting AIDS
- Should I Get Tested After Sex With A Prostitute?
- Pain In Penis After Reused Needle Worried I Have HIV
- Painful Ejaculation After Masturbation Worried I Have HIV
- Swollen Lymph Glands After Oral Sex On A Woman What Are The Chances Of HIV
- Tingling In Fingers After Getting A Tattoo Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.